Keppra (levetiracetam) is an anticonvulsant medication that is only available by prescription. It comes in extended-release and immediate-release forms.

Its primary use is to relieve seizures in children and adults who have certain types of epilepsy.

While Keppra is not a major drug of abuse, there are some reports of people abusing it to experience some of its side effects, such as sedation and dizziness. Some people combine this drug with alcohol to intensify these effects.

Taking too much Keppra can lead to more severe side effects. It can put someone at risk for an overdose.

Overdose Symptoms

It is possible to overdose on Keppra. Keppra overdose symptoms can include the following:

  • Extreme drowsiness
  • Aggression
  • Shallow breathing
  • Fainting
  • Agitation
  • Weakness

Drinking alcohol with this medicine may increase the risk of side effects with this drug. It can also increase seizure risk.

The Following are Some of the Most Concerning Side Effects that May Be Increased with Alcohol Use:

  • Unusual behavior or mood changes
  • Extreme drowsiness
  • Movement or walking problems
  • Easy bruising
  • Hallucinations
  • Confusion
  • Unusual bleeding
  • Loss of coordination or balance

These are side effects that must be reported to a medical professional right away. They could be a sign of something more significant happening.

This drug also has the potential to cause suicidal thoughts. It is unknown if this side effect is more common among people who abuse the drug or take it at higher doses.

There is a report of a person experiencing a coma following a Keppra overdose. This person ingested 20,000 mg of Keppra. She was in a coma when she arrived at the hospital. Ultimately, she had a complete recovery of about 36 hours after admission.

People can experience side effects that are potentially life-threatening even with lower doses of the drug. A person does not need to have high levels of Keppra in their blood to experience serious adverse events.

Doses that Can Cause an Overdose

The usual dose of this medication for oral use for the treatment of seizure conditions is 1000 mg two times a day. Doctors typically start people at a lower dose and then work them up to this usual dose.

There is no strict dose that has been associated with overdose. The maximum recommended dose of Keppra is 3000 mg per day.

It is possible that exceeding 3000 mg per day could lead to overdose. However, even taking lower doses could cause overdose or serious symptoms in some people. This is especially true if the drug is combined with alcohol or other substances of abuse.

Dangers of a Keppra (Levetiracetam) Overdose

Taking more Keppra than a doctor prescribes could lead to overdose and toxicity. Both of these are medical emergencies. According to the few reports of Keppra overdose available, it is possible to recover fully from an overdose.

One reported case of Keppra overdose resulted in the person experiencing respiratory distress. This person required ventilatory support and intubation as a result.

Respiratory distress can be life-threatening in some cases. It is characterized by a person having difficulty breathing. This results in not getting enough oxygen.

The Signs of Respiratory Distress May Include:

  • A slowed breathing rate
  • Grunting noises while breathing
  • Chest appearing to sink in under the neck while taking a breath
  • Wheezing while trying to breathe
  • Skin color, lips, or fingernails becoming pale, gray, or a bluish color
  • Excessive sweating
  • Flared nostrils
  • Leaning forward in an attempt to breathe better

How to Help Someone During an Overdose

The first step is to call 911  immediately if someone is overdosing on Keppra. The person will need medical attention.

Do not leave the person alone while waiting for paramedics to arrive. Assess their level of consciousness, their breathing, and their pulse frequently while waiting for emergency medical services.

overdose

If you can’t detect a pulse, tell the dispatcher right away. They will provide detailed instructions on administering CPR. The dispatcher will also help you count to ensure you are giving compressions at the optimal rate.

This drug can result in mood or behavior changes. If the person is acting aggressively, create some distance between the two of you, but make sure they can still be monitored. Report all mood or behavior changes to the 911 dispatcher. They can provide information about how to make sure that everyone remains safe in this type of situation.

The person may faint as a result of a Keppra overdose. If possible, help them to the ground carefully, so they do not hit their head on something. Then, stay with them until help arrives. Let the dispatcher know the person fainted.

If respiratory distress occurs, let the dispatcher know immediately. They will alert paramedics, so they can be prepared to intubate and breathe for the person if this is warranted.

Keppra overdose can be a serious issue. Once the person receives treatment for the overdose, they will need treatment to stop abusing this medication.

Discontinuation of this drug should only happen under the supervision of a doctor to ensure safety.

Tap to GET HELP NOW: (844) 318-7500